When traces of the wrong drug appear in a tablet, it's best to err on the side of caution. Apotex did just that Wednesday, when it said it would pull several batches of an attention deficit hyperactivity disorder drug over contamination fears on a single lot.
Apotex has recalled three lots of 2-mg guanfacine extended-release tablets, used to treat ADHD, after trace amounts of the schizophrenia and bipolar disorder drug quetiapine fumarate turned up in one lot.
The company said it was pulling the two extra lots "out of an abundance of caution" because all three were manufactured in the same campaign, according to a recall notice posted on the FDA's website.
Taking a guanfacine tablet tainted with quetiapine fumarate could lead to hypersensitivity, wherein the body responds to a drug with an exaggerated immune response. Working on top of the guanfacine already in the tablet, quetiapine fumarate could lower blood pressure, lead to dizziness, and cause sleepiness or sedation, Apotex said.
The risk of low blood pressure and dizziness is greater in children, pregnant women and older adults, the company added. As of Wednesday, March 31, Apotex said it hadn't received any side effect reports linked to the recall.
The three lots of 100-tablet packs were set to expire in November 2022. The tablets in question were manufactured in Toronto, Canada, Jordan Berman, Apotex VP for global corporate affairs, said in an email.
The lots were distributed throughout the U.S. between December 22, 2020 and March 19, 2021. Customers with suspect tablets should return the product and seek advice from a healthcare provider or pharmacist to avoid halting therapy, Apotex said.
In early February, Apotex pulled two batches of the anticoagulant enoxaparin after its contract manufacturer discovered it had packaged the drug in syringes with the wrong measurement markings. Some 120-mg/0.8-mL concentrations had been placed in syringes meant for 100-mg/mL concentrations, while certain 100 mg/mL concentrations found their way into syringes marked for 150 mg/mL doses.
The company's Hyderabad, India-based CMO was alerted to the packaging error and launched an investigation, Berman told Fierce Pharma at the time. Patients who inadvertently take too much of the drug could suffer bleeding complications while taking less of the drug than prescribed might lead to blood clotting, Apotex said.
Editor's note: This story was updated with comments from Apotex.